Glitazones may increase risk of oedema in heart failure
A study published in the Journal of the American College of Cardiology has addressed the effect of rosiglitazone on left ventricular ejection fraction. Dargie and colleagues randomised 224 patients, all with both type 2 diabetes and NYHA functional class I–II heart failure with a left ventricular ejection fraction ? 45%, to receive either rosiglitazone 4-8mg daily or placebo. The trial medication was given in addition to background therapy and follow up was for one year.
Almost a third (32.7%) of the treatment group had their heart failure medication increased. The number of patients in the placebo group requiring an increase in medication was 17.5%.
The treatment group showed significantly improved glycaemic control, with mean HbA1c reduced by 0.65%. Results also showed that left ventricular ejection fraction and other indices of left ventricular function were not significantly different between the groups. This implies that, in the medium term, rosiglitazone does not worsen cardiac function in early stage heart failure.
However, the treatment group did suffer a significant increase in the onset or worsening of oedema.
A quarter of the treatment group suffered this side-effect, compared with 8.8% of the placebo group. Most of the fluid increases did not lead to withdrawal from the study, and diuretics managed most of the cases.
An accompanying editorial makes the point that it is unclear if the benefit of improved glycaemic control will outweigh the risks of fluid retention.
Glitazones remain part of the limited number of treatments available for type 2 diabetes, but the side-effect profile and cost-benefit analysis are making the most effective way to use them a matter for further debate.
Dargie HJ, Hildebrandt PR, Riegger GA et al. A randomized, placebo-controlled trial assessing the effects of rosiglitazone on echocardiographic function and cardiac status in type 2 diabetic patients with New York Heart Association Functional Class I or II Heart Failure. J Am Coll Cardiol 2007;49:1696-704Reviewer
Dr Matthew Lockyer
GP, Suffolk and hospital practitioner in diabetic medicine